Alert archive / Texas / Flash Flood Warnings in 1998

Flash Flood Warning 20, NWS Midland/Odessa, TX

August 25, 1998Reagan County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 25, 1998, 9:18 AM CDT for Reagan County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 25, 1998, 9:18 AM CDT (14:18 UTC)
Expired
Aug 25, 1998, 12:15 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Reagan County, TX

The radar

The Midland/Odessa radar (KMAF), 90 km from the middle of the area, began a volume at 14:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 2.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1998-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 459 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1998-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
459 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 251419
FFWMAF
TXC383-251715-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
918 AM CDT TUE AUG 25 1998

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN REAGAN COUNTY IN SOUTHWESTERN TEXAS

* UNTIL 1215 PM CDT

* AT 0910 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THAT A LINE OF THUNDERSTORMS WITH HEAVY RAIN WAS LOCATED
  NORTHEAST CROCKETT COUNTY...MOVING SLOWLY NORTHEAST.

* EXCESSIVE RAINFALL AT THE RATE OF 1 TO 2 INCHES PER HOUR WILL
  PRODUCE FLOODING ACROSS SOUTHERN REAGAN THROUGH 1215 PM CDT.

  DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN
  AUTOMOBILES.  BE PREPARED TO MOVE TO HIGHER GROUND.


SD/EP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 3:43 AM CDT, 5 hours 35 minutes earlier.

Area forecast discussion, Aug 25, 3:43 AM CDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
343 AM CDT TUE AUG 25 1998

OVER LAST SEVERAL HOURS...SATELLITE AND RADAR HAVE INDICATED
IMPRESSIVE NEW CONVECTIVE DEVELOPMENT ALONG NRN PERIPHERY OF
CIRCULATION ASSOCIATED WITH REMNANTS OF CHARLIE. A FLASH FLOOD
WARNING HAS BEEN ISSUED FOR N TERRELL AND FAR E PECOS COUNTIES UNTIL
6 AM CDT. WE ARE MORE INCLINED TO BELIEVE SATELLITE ESTIMATES OF
RAINFALL (SEE RECENT SPENES) THAN OUR DOPPLER RADAR ESTIMATES...
WHICH ARE PROBABLY UNDERESTIMATING AMOUNTS SIGNIFICANTLY DUE TO THE
HIGHLY TROPICAL NATURE OF THIS CONVECTION.

FORECAST PROBLEM IS RAIN THREAT FROM REMNANTS OF CHARLIE. SATELLITE
AND UPPER AIR DATA SHOW UPPER HIGH CENTERED SSW OF BIG BEND...WHICH
MODELS PROG TO MOVE LITTLE TODAY. THIS WILL KEEP FAR SE ZONES IN NW
FLOW ALOFT. MODELS ALSO TRY TO OPEN CIRCULATION ASSOCIATED WITH
CHARLIE (BEST SEEN AROUND 700 MB) TODAY INTO INVERTED TROUGH. BASED
ON FLOW ALOFT...EXPECT CHARLIE TO MAKE LITTLE ADDITIONAL PROGRESS NW
INTO OUR CWA. REMNANTS OF TROPICAL SYSTEMS OVER LAND OFTEN PRODUCE
HEAVIEST RAIN AT NIGHT...SO WE BELIEVE THE HEAVY RAIN THREAT SHOULD
DIMINISH SIGNIFICANTLY LATER THIS MORNING. A FLASH FLOOD WATCH WILL
THEREFORE BE ISSUED UNTIL NOON FOR SE ZONES...INCLUDING CRANE...
UPTON...AND REAGAN COUNTIES...WHICH IS WHERE PRESENT ACTIVITY IS
CURRENTLY HEADING. WILL LEAVE IT TO DAY SHIFT TO ASSESS HEAVY RAIN
THREAT ALONG NRN PERIPHERY OF CHARLIE LATER THIS MORNING.

CONSENSUS WITH OTHERS IS THAT GUIDANCE HAS BEEN OVERDOING POPS OVER
NRN ZONES. WILL UNDERCUT THESE...AND USE A GUIDANCE/PERSISTENCE
BLEND FOR TEMPERATURES. COORDINATED WITH LUBBOCK.

MAF  89/70  20/30
CNM  95/68  10/10
MRF  82/61  20/20
P07  82/71  40/40

TJT/RJN

In the hours before

Special weather statement, Aug 25, 4:56 AM CDT, 4 hours 22 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-260500-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND TX
456 AM CDT (356 AM MDT) TUE AUG 25 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS:

ANDREWS   CULBERSON  GLASSCOCK   MARTIN    REAGAN   UPTON
BORDEN    DAWSON     HOWARD      MIDLAND   REEVES   WARD
BREWSTER  ECTOR      JEFF DAVIS  PECOS     SCURRY   WINKLER
CRANE     GAINES     LOVING      PRESIDIO  TERRELL

AND IN SOUTHEAST NEW MEXICO:

EDDY      LEA

SYNOPSIS:  THERE IS A THREAT FOR THUNDERSTORMS WITH LOCALLY HEAVY
RAIN AND FLASH FLOODING TODAY AND TONIGHT GENERALLY SOUTHEAST OF A
GARDEN CITY-FORT STOCKTON-BIG BEND NATIONAL PARK LINE. IT IS THIS
AREA THAT WILL SEE THE BEST ATMOSPHERIC MOISTURE AND LIFT FROM THE
REMNANTS OF TROPICAL STORM CHARLEY. OTHERWISE...WIDELY SCATTERED LATE
AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL BE POSSIBLE OVER THE
REST OF THE OUTLOOK AREA. ASIDE FROM THE FLASH FLOOD THREAT IN THE
AFOREMENTIONED AREA...NO SEVERE WEATHER IS EXPECTED WITH
THUNDERSTORMS THAT DEVELOP TODAY.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR THE WEST CENTRAL TEXAS OUTLOOK SEE PRODUCT LBBSPSSJT.

TJT

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 1:59 AM CDTFlash Flood WarningMAFPecos, Terrell4 hr
Aug 25, 5:55 AM CDTFlash Flood WarningMAFReagan3 hr
Aug 25, 9:39 AM CDTFlash Flood WarningMAFReagan3 hr
Aug 25, 10:58 AM CDTFlash Flood WarningMAFPecos3 hr
Aug 25, 12:34 PM CDTFlash Flood WarningMAFReagan116 min
Aug 25, 2:11 PM CDTFlash Flood WarningMAFPecos109 min

Nearby

Flash Flood Warnings in Texas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.